Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 47, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 31, 1998, 8:37 AM EST for Addison County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 1998, 8:37 AM EST (13:37 UTC)
- Expired
- Mar 31, 1998, 8:45 PM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Addison County, VT
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 311338 FFWBTV VTC001-010145- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 837 AM EST TUE MAR 31 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 845 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL VERMONT ...ADDISON COUNTY FLOOD WATERS FROM THE OTTER CREEK HAS CLOSED RT. 73 BETWEEN BRANDON AND SUDBURY. THE RIVER WILL REMAIN IN FLOOD THROUGH AT LEAST THE NEXT DAY. OTHER RIVERS AND STREAMS IN ADDISON COUNTY WILL BE NEAR OR JUST OVER BANKFULL THROUGH TODAY AS SNOWMELT CONTINUES FROM THE MOUNTAINS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. MCGILL &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 3:10 AM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Mar 31, 3:10 AM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 310 AM EST TUE MAR 31 1998 DISC...COORD WITH ALB. MAIN PROBLEM THIS FCST PD WL CONTINUE TO BE FLOODING. FLOOD WATCHES UP ACRS ALL OF FA...AND WOULD RECOMMEND THEY BE EXTENDED THRU WED. NUMEROUS FLOOD WARNINGS ALREADY IN EFFECT. BULK OF RAINFALL TO THIS POINT HAS BEEN OVR NORTHERNMOST TIER OF ZONES...AND NOT SURPRISINGLY THIS HAS BEEN WHERE MOST SFGFNT FLOODING HAS BEEN REPORTED. UNSEASONABLY WARM TEMPS WL CONTINUE ACRS NORTH COUNTRY THRU WED. SNOW CVR RAPIDLY DECREASING...AND AFT ANOTHER DAY OR TWO OF WARM TEMPS...IT WL NOT BE MUCH OF A FACTOR. BUT PRESENTLY...IT IS STILL CONTRIBUTING TO EXCESSIVE RUNOFF INTO RIVERS AND STREAMS. MAIN FOCUS FOR RAINFALL TDA WL BE ALG FNT LOCATED JUST NORTH OF CANADIAN BORDER ATTM. THIS FNT WL RMN JUST ABT STNRY THIS AM...BUT THEN BEGIN TO SAG SOUTH AS CDFNT THIS PM. MODELS DIFFER A BIT AS TO HOW FAR SOUTH THE FNT AND ASSOCD SHALLOW LYR OF COOL AIR WL PROGRESS BFR ONCE AGAIN BCMG STNRY...BUT MAIN EFFECT WL BE IN ZONES ALG CANADIAN BORDER. CDFNT WL THEN SWEEP EAST FROM GRTLKS ON WED...RESULTING IN A MORE WDSPRD RAINFALL...WHICH WL FURTHER INCR THREAT OF SERIOS FLOODING. STG LLVL JET IN ADVANCE OF CDFNT...ALG WITH MDT INSTABILITY MAY RESULT IN ISOLD SVR STORMS AS WELL. LIKELY POPS PREFERRED TDA FOR ZONES ALG CANADIAN BORDER...CHC POPS FOR REST OF NRN ZONES. FWC POPS LOOK OK TON/WED. FWC TEMPS GENERALLY ACCEPTED...BUT TOUGH FOR MAX TEMPS TDA NRN TIER OF ZONES. ALB: WRKZFP LOOKS FINE. RJS
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:01 AM EST | Flash Flood Warning | BTV | Essex | 12 hr |
| Mar 31, 4:24 AM EST | Flash Flood Warning | BTV | Franklin, Lamoille, Orleans | 11 hr |
| Mar 31, 4:24 AM EST | Flash Flood Warning | BTV | Rutland | 11 hr |
| Mar 31, 9:07 AM EST | Flash Flood Warning | BTV | Caledonia | 11 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans | 12 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Addison, Rutland | 12 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Orange | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.